acetaminophen and diphenhydramine

Pronunciation: a SEET a MIN oh fen and DYE fen HYE dra meen

Brand: Headache Relief PM, Legatrin PM, Midol PM, Percogesic Original Strength, Tylenol PM

What is the most important information I should know about acetaminophen and diphenhydramine?

Use this medicine exactly as directed. An overdose of acetaminophen can damage your liver or cause death. Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Do not use this medicine to make a child sleepy. This medicine is not for use in anyone younger than 12 years old.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. Taking too much of either medicine can lead to a fatal overdose.

Drinking alcohol may increase your risk of liver damage while taking acetaminophen.

Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What is acetaminophen and diphenhydramine?

Acetaminophen is a pain reliever and a fever reducer. Diphenhydramine is an antihistamine.

Acetaminophen and diphenhydramine is a combination medicine used to treat occasional insomnia associated with minor aches and pains. This medicine is not for use in treating sleeplessness without pain, or sleep problems that occur often.

Acetaminophen and diphenhydramine is also used to treat minor aches and pains such as headache, back pain, joint or muscle pain, tooth pain, or menstrual cramps.

Acetaminophen and diphenhydramine is also used to treat runny nose, sneezing, itchy nose and throat, and pain or fever caused by allergies, the common cold, or the flu.

Acetaminophen and diphenhydramine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen and diphenhydramine?

Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.

Ask a doctor or pharmacist if this medicine is safe to use if you have ever had:

  • liver disease;
  • an enlarged prostate or urination problems;
  • asthma, chronic obstructive pulmonary disease (COPD), emphysema, or other breathing disorder;
  • glaucoma; or
  • a condition for which you take warfarin (Coumadin, Jantoven).

Ask a doctor before using this medicine if you are pregnant or breastfeeding. Diphenhydramine may slow breast milk production.

How should I take acetaminophen and diphenhydramine?

Use exactly as directed on the label, or as prescribed by your doctor. Acetaminophen and diphenhydramine is only for short-term use until your symptoms clear up.

Do not take more of this medicine than is recommended. An overdose of acetaminophen can damage your liver or cause death. Taking too much diphenhydramine can lead to serious heart problems, seizures, coma, or death.

Acetaminophen and diphenhydramine is not for use in anyone younger than 12 years old. Do not use the medicine to make a child sleepy. Death can occur from the misuse of antihistamines in very young children.

Do not use this medicine for longer than 2 weeks to treat sleep problems, or longer than 7 days to treat cold or allergy symptoms.

Call your doctor if you still have a fever after 3 days, or you still have pain after 10 days (or 5 days if you are 12-17 years old). Also call your doctor if your symptoms get worse, or if you have any redness or swelling.

If you need surgery or medical tests, tell the doctor ahead of time if you have taken this medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since acetaminophen and diphenhydramine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it's almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose can be fatal or cause liver damage.

Overdose symptoms may include loss of appetite, vomiting, weakness, confusion, ringing in your ears, upper stomach pain, dark urine, no urination, very dry eyes and mouth, yellowing of your skin or eyes, dilated pupils, fast heartbeats, tremor, agitation, hallucinations, or seizure.

What should I avoid while taking acetaminophen and diphenhydramine?

Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.

Ask a doctor or pharmacist before using any other medicine that may contain acetaminophen or diphenhydramine. This includes medicines for pain, fever, swelling, cold/flu symptoms, or anti-itch medicine used on the skin. Using too much acetaminophen or diphenhydramine can lead to a fatal overdose.

Drinking alcohol may increase your risk of liver damage while taking acetaminophen.

What are the possible side effects of acetaminophen and diphenhydramine?

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using the medicine and call your doctor at once if you have:

  • severe drowsiness;
  • painful or difficult urination; or
  • liver problems --loss of appetite, stomach pain (upper right side), tiredness, itching, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • drowsiness;
  • constipation;
  • decreased urination;
  • dry eyes, blurred vision; or
  • dry mouth, nose, or throat.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen and diphenhydramine?

Ask a doctor or pharmacist before using acetaminophen and diphenhydramine with any other medicines, especially drugs that can cause drowsiness (such as opioid medication, sleep medicine, a muscle relaxer, or medicine for anxiety or seizures). Tell your doctor about all your current medicines and any medicine you start or stop using. This includes prescription and over-the-counter medicines, vitamins, and herbal products. Not all possible interactions are listed here.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen and diphenhydramine.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2021 Cerner Multum, Inc. Version: 17.01. Revision date: 9/29/2020.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by End-User License Agreement, which can be accessed by clicking on this link.